First off I think this web site is great. It seems to offer a lot of sincere advice. I’ve read through a lot of messages. Still need advice. I’m a 30-ish female, have always had hair on upper lip. Birth control pills seemed to have controlled it, not taken to control it. Pleasant side effect. Anyway, about 1.5yrs ago I noticed a obvious darkening in this area, that wouldn’t fade. I remember noticing in the past I would have a darkening, but it would fade. Now it just stayed. I went to my trusted dermatologist, whom I have faith in, he started me on Glyquin and sunblock of 65spf. End result it got a little lighter not much. I’m a big panicker, so during this time I started waxing…big mistake. Hair is now darker!! Once I started I can’t stop because I can’t stand to just let it grow. I’m getting wordy here…sorry. My situation is I live in beautiful Hawaii, I’m polynesian and caucasian descent, so I’m very tan and my skin still won’t lighten in that area. It is freakish looking. That area won’t tan with the rest of skin, like it used to. It’s like slate gray. I try to avoid the sun, which is hard, but when I am in the sun it just gets grayer. I try to wax only every 3-4 weeks, I can only assume this darkening is from what I’m doing to remopve the hair??. Would LHR improve my condition or will it make it worse? My dermatologist stated if I did it, my skin would turn black, black. Also when using all the sunscreens, my skin felt like it was on fire. Any insight why my skin reacts this way and would LHR only make things worse? Appreciate your help.
It’s really hard to tell without seeing your skin, but it sounds as if the darkening you are speaking about could be another side effect of the pill - namely Melasma, or “mask of pregnancy”. This is a hyperpigmentation found on the face, usually on the cheeks, forehead, chin or upper lip (where it looks like a mustache). Sometimes in extreme cases it appears in all of those areas. It can occur due to any hormonal event in a woman’s life - puberty, pregnancy, menopause and yes, birth-control pills. You must wear a very high spf sunblock, but stay away from any chemical block - that’s probably what is causing the burning sensation, which also makes the hyperpigmentation worse. Use a minimum 45spf, with a zinc or titanium dioxide base, not a chemical. You can help fade the darkness by also using a 4% Hydroquinone topical gel, with Kojic acid layered over it, at night only. And wear sunblock (yes, I know I’m repeating myself) daily! As far as hair removal goes, YES you can have laser hair removal, but only go to a practitioner with an Altus CoolGlide machine. This one is very protective of darker skin tones - we have used ours on Fitzpatrick 4-6 skin types, with no negative side effects. Alexandrite and Diode lasers have too high an affinity for melanin, and can cause much damage to darker skins. Maybe these are the type of lasers your doctor is referring to. If you need any more information, please feel free to contact me. Any wear your sunblock!!!
Thank you very much hairfetish. Appreciate your advice. It’s interesting about the sunscreen. I will look for the ones you suggested. I did think about melasma, but it’s only in that area. I have since stopped the birth control, it improved a little. I have shyed away from the sunscreen because of the reaction I get in that area. But my dermatologist agrees with you, sunscreen, sunscreen. Thanks again!
great advice, hairfetish!
Some women get darkening from plucking. I recommend dealing with your upper lip hair with a permanent method. This may help alleviate the problems, which are sometimes made worse by plucking. I would be extremely careful of laser, since you seem to be susceptible to pigment change. Laser can leave what looks like cigarette burns on the treated area, and they can last months. If you decide to try a permanent method, I strongly urge you to do several test patches somewhere other than your face (preferably somewhere that will get the same sun exposure as your face).
And not to sound like a skipping CD, but sunscreen sunscreen sunscreen!
[ February 04, 2003, 08:42 PM: Message edited by: Andrea ]